Alert archive / Vermont / Special Weather Statements in 2021
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Dec 4, 2021, 2:25 PM EST for Chittenden County, Vermont. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2021, 2:25 PM EST (19:25 UTC)
- Expired
- Dec 4, 2021, 3:15 PM EST
- In force
- 50 min
- Issued by
- NWS Burlington, VT
County Chittenden County, VT
The radar
The Burlington radar (KCXX), 20 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425 WWUS81 KBTV 041925 SPSBTV Special Weather Statement National Weather Service Burlington VT 225 PM EST Sat Dec 4 2021 NYZ028-031-034-035-VTZ001-005-008-009-017-018-042015- Eastern Clinton-Western Essex-Western Clinton-Eastern Essex-Grand Isle-Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison- 225 PM EST Sat Dec 4 2021 ...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN CLINTON... NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHERN GRAND ISLE... CHITTENDEN AND WEST CENTRAL WASHINGTON COUNTIES... At 224 PM EST...an area of heavy snow was over Willsboro...moving east at 20 mph. Visibilities below a half mile have been reported with this area of snow showers. Locations impacted include... Essex Junction, Plattsburgh International Airport, South Burlington, Burlington International Airport, Burlington, Plattsburgh, Vergennes, Peru, Beekmantown, Schuyler Falls, Willsboro, Winooski, Monkton Ridge, Monkton, Monkton Boro, Colchester, Essex Junction Village, Williston, Au Sable Forks and Hinesburg. This includes Interstate 89 between mile markers 66 and 99. * winds in excess of 25 mph are possible with this area of heavy snow. * visibilities will drop quickly to less than a half mile in this area of heavy snow. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4416 7331 4442 7380 4481 7347 4433 7275 TIME...MOT...LOC 1924Z 251DEG 19KT 4435 7335 $$ Haynes
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Dec 4, 1:03 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 4, 1:03 PM EST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Burlington VT 103 PM EST Sat Dec 4 2021 .SYNOPSIS... An active pattern is expected through the middle of the upcoming week with multiple low pressure systems impacting the region. A weak clipper will dive southeast across the North Country today with minor snow accumulations possible. Sunday looks to be the lone quiet day with high pressure situating across the region with the possibility of a little sun. Conditions will deteriorate Sunday night into Monday as we see winds from the southwest increase to 25 to 50 mph. A strong cold front will bring widespread moderate to locally heavy rain during the afternoon hours on Monday. Another system is also slated to move through the region on Wednesday with chances for rain and snow possible. && .NEAR TERM /THROUGH SUNDAY/... As of 100 PM EST Saturday...No major adjustments with showers becoming isolated to scattered across northern New York. Precipitation totals will be light with best chances to realize the 1-2 inches over the Adirondacks where a core of light to moderate returns are most consistent at this time. More precipitation is evident across the Saint Lawrence River that should drag through northern New York and Vermont later this afternoon. Totals from this band are expected to be light as well with a dusting to an inch or so possible. Previous Discussion...Only minor adjustments were made to trend temperatures a little cooler for this morning's low forward to expected highs for the day. The Northeast Kingdom ended up having lows just below zero F this morning with our coldest spot in Averill around -5F. Otherwise, the forecast is on track with light snow still expected today. Previous Discussion...Current forecast remains on track this morning with cloud cover steadily increasing from the west. Temperatures have trended on the colder side of guidance this morning due to the persistent clear skies but we should still see temperatures warm into the mid 20s to mid 30s ahead of the clipper that is expected to bring minor snow accumulations to the region. Previous Discussion...Skies have cleared across the North Country this morning allowing for temperatures to drop into the low single digits to lower 20s as surface high pressure crests overhead. These clear skies likely won't last too long as the surface high slides east and a weak clipper approaches from the northwest. Given increasing cloud cover through the daylight hours, our diurnal temperature range will be stunted and we are expected temperatures well below normal today in the lower 20s to lower 30s. As the clipper approaches, we will see a decent pressure gradient develop across the region which will allow for sustained northwest winds in the 10 to 15 mph range with gusts in the 20-30 mph range. This will lead to wind chills in the single digits to mid teens through much of the day with wind chills above 2000 ft below zero for much of the day. We have reduced snowfall totals with this forecast package as the latest guidance shows limited moisture (dewpoints in the single digits presently) and a weakening surface low. There are some strong upper level jet dynamics but the lack of any surface convergence or boundary will likely limit the areal coverage of the snow showers today. High resolution models continue to indicate 40-80 J/kg of SBCAPE this afternoon so it wouldn't be surprising to see some convective elements in some of the snow showers. Most places across the region will see an inch or less of snowfall through the day today while some of the higher terrain could see 1-3 inches of snow. While we aren't expecting snow squalls, the background wind fields mentioned above coupled with burst of snow will create rapidly changing conditions and could lead to hazardous travel at times. These snow showers will taper off and exit east after sunset with just a few lingering snow showers across the higher terrain of northern Vermont. Sunday is shaping up to be a nice day across the North Country albeit on the cold side with temperatures once again hovering close to 10 degrees below normal. Surface high pressure should help create some breaks in the clouds and allow for some afternoon sunshine. Soak up what little sunshine you can as the next week looks active with plenty of clouds cover. Check out the short term and long term discussions to get a glimpse of the active weak ahead. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... As of 329 AM EST Saturday...We will see conditions across the North Country deteriorate quickly Sunday night as the high pressure observed Sunday exits east and a low pressure system rapidly deepens across the Upper Midwest and tracks into southern Ontario. An increasingly strong pressure gradient will develop overnight as the low continues to track eastward with gusty southwest winds in the 20 to 40 mph range by sunrise on Monday. A strong burst of warm air advection will also be seen during the overnight hours with temperatures warming quickly after midnight following the passage of a warm front. This front is expected to move through the region uneventfully but a few showers may be seen across northern New York. At one point, it looked like mix precipitation would be possible but given the high is departing from to the east and not the north, winds in the St. Lawrence Valley will quickly flip to the southwest preventing any potential for freezing rain. Winds will continue to increase through the day on Monday as the surface low to our northwest continues to deepen and tracks to the east. It's becoming increasingly likely that we will need a wind advisory for most, if not all, of our forecast area for Monday given wind gusts in the 35-50 mph range. There are, however, still some question marks on how strong the winds will be. These are mainly tied to how deep we can mix within a warm air advection region. Typically, we under-perform in warm air advection events as a strong inversion typically sets up around 1000-2000 ft and this case is no exception. The big pro for strong winds will be a 70-80 knot 850 mb jet but the big con will be a capping inversion around 1000 ft preventing us from tapping into the main core of winds off the deck. Should mixing be slightly more than expected at this time, we could see wind gusts in excess of 50 mph and could approach 60 mph. If these stronger gusts were to materialize, it would likely be in the downslope locations of the northern Adirondacks and part of the Green Mountains as that extra downward momentum could aid in slightly deeper mixing. Now that we have the winds out of the way, let's take a look at the cold front moving through the region on Monday. All global guidance continues to show a very sharp frontal boundary with strong 925mb to 700 mb frontogenesis along the leading edge of the front. This strong surface convergence will likely aid convective development along the leading edge of the front although our SBCAPE will be limited due to the capping inversion. Oh, and did someone say thunderstorms in December? We can't rule out a few rumbles of thunder given the strong dynamics and sharp frontal boundary but these would be the exception not the norm. Should we see a strong convective line form Monday afternoon, we could mix deeper briefly than the mixing inversion which could also bring localized gusts of 50+ mph. Precipitation doesn't look to be much of an issue with this system as the best moisture transport according to the ensemble anomalies remains offshore. However, we will still see an anomalously high PWAT air mass overhead as the front swings through the region. Our early rainfall estimates with this system range from a third of an inch for those locations in the lee of the higher terrain to just shy of an inch along the western slopes of the higher terrain. It doesn't look like much of a flood threat at this time but we can expect to see some sharp rises on area rivers especially once you consider snow melt adding to water entering our basins. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 337 AM EST Saturday...As sharp sfc cold frnt wl quickly swing acrs our fa on Monday night with gusty winds and rapidly falling temps. As strong llvl caa develops and sfc to 3 km lapse rates steepen, mixing profiles wl deepen supporting localized gusts 40 to 55 mph possible, especially western downslope regions of the Eastern Dacks and eastern side of the Green Mtns. Isolated to scattered power outages are possible in these areas and wind advisories are possible if trends continue for parts of northern NY into VT on Monday Night. The next question wl be how quickly temps fall and the potential for a flash freeze. Crnt thinking is best potential would be acrs the higher trrn, as 925mb temps start near 10C, but drop to 0C to -2C by 06z, as precip is quickly ending. Always tricky to determine if winds wl dry surfaces out quickly and limit flash freeze potential, but thinking most valleys should be okay, given bl temps staying above freezing thru early evening as precip is ending. Pops/qpf and snowfall wl become mainly trrn focused overnight, with limited snowfall anticipated, as 850 to 500mb moisture quickly decreases and shifts north of fa. Monday wl be a chilly and blustery day with temps holding mainly in the 20s to near 30F with breezy west/northwest winds 20 to 40 mph prevailing, especially in the morning. As we head toward midweek, guidance is all over the map with regards to next potential system for Weds time frame. Honestly not liking the overall setup for much in the way of accumulating snowfall acrs our fa, as 500mb flow is west to east and very fast at 50 to 70 knots. In addition, this limits deeper moisture from advecting northward, while s/w energy is shearing out in the fast 700 to 500mb flow aloft. Have trended toward GEM/ECMWF and UKMET solution, which is flatter and less amplified than the 00z GFS run. This results in chc pops near the International Border with low likely for central/southern VT on Weds, with best forcing and deeper moisture progged to stay south of our fa attm. Please continue to monitor additional fcst, as this is subject to change, given the large spread in both the ensemble and deterministic guidance. Temps during the period wl stay on the cooler side of normal for Tues thru Thurs with highs generally in the mid 20s to mid 30s, while lows are in the teens to l/m 20s. Have noted 1025mb high pres overhead thru 06z Weds, which may result in cooler lows acrs portions of the fa, with some clearing skies and light winds, before more clouds arrive aft 06z Weds. As always timing of clouds wl impact how low temps could fall. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...VFR conditions early this afternoon will give way to changeable aviation conditions across the airspace as convective snow showers move into the region. Terminals across northern New York and northern VT, excluding KRUT & KMPV will see visibility reductions in the 2 to 5 mile range and ceilings around 2500ft within these snow showers. Any reductions in ceilings/visibilities will last for 30 mins or so before lifting to VFR again. This will continue on and off from now until 01z, after which snow showers activity should diminish and conditions stabilize MVFR/VFR. Any lingering MVFR overnight, mainly for KMSS & KSLK will lift to VFR towards 12z with VFR conditions persisting through the remainder of the TAF period. South/southwest winds 15 to 25 knots this afternoon will trend westerly behind this frontal passage between 23-03z with gusts continuing in the 15 to 20 kt range thru daybreak Sunday. Winds will slacken around 5 to 10 kt after 12z Sunday. Outlook... Sunday Night: VFR. Windy with gusts to 35 kt. Chance SHSN, Chance SHRA. Monday: Mainly MVFR, with local IFR possible. Strong winds with gusts to 40 kt. Definite SHRA. Monday Night: Mainly VFR, with areas MVFR possible. Windy with gusts to 35 kt. Chance SHRA, Chance SHSN. Tuesday: VFR. NO SIG WX. Tuesday Night: VFR. Slight chance SN. Wednesday: Mainly MVFR, with areas VFR possible. Chance SN. Wednesday Night: MVFR. Chance SHSN. Thursday: Mainly VFR, with areas MVFR possible. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Boyd/Clay NEAR TERM...Boyd/Clay SHORT TERM...Clay LONG TERM...Taber AVIATION...LaRocca
Hazardous weather outlook, Dec 4, 3:28 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 328 AM EST Sat Dec 4 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-050830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 328 AM EST Sat Dec 4 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong low pressure system will develop over the Upper Midwest on Sunday and track through Ontario and Quebec Monday and Tuesday. A strong pressure gradient and low level jet will become establishes across the North Country yielding gusty southwest winds in the 30 to 50 mph range on Monday and Monday night. These strong and gusty winds could result in downed branches and isolated to scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 4, 2:07 PM EST, 18 minutes before
Special Weather Statement National Weather Service Burlington VT 207 PM EST Sat Dec 4 2021 NYZ028-030-031-034-035-VTZ005-009-017-018-041930- Eastern Clinton-Southern Franklin-Western Essex-Western Clinton-Eastern Essex-Eastern Chittenden-Western Chittenden-Western Addison-Eastern Addison- 207 PM EST Sat Dec 4 2021 ...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN CLINTON...SOUTHEASTERN FRANKLIN...NORTHEASTERN ESSEX...NORTHWESTERN ADDISON AND SOUTHERN CHITTENDEN COUNTIES... At 206 PM EST...an area of heavy snow was over Willsboro, New York...moving east at 35 mph. Locations impacted include... South Burlington, Burlington, Essex, Willsboro, Westport, Wilmington, Elizabethtown, Keene, Monkton Ridge, Au Sable Forks, Hinesburg, St. George, Keeseville, Jay In Essex County, Shelburne, Ferrisburg, Charlotte, Mt. Philo State Park, Kingsland Bay State Park and Peasleeville. * winds in excess of 25 mph are possible with this area of heavy snow. * visibilities will drop quickly to less than a mile in this area of heavy snow. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4414 7340 4434 7408 4465 7378 4434 7289 TIME...MOT...LOC 1906Z 257DEG 30KT 4434 7344 LaRocca
Special weather statement, Dec 4, 2:21 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
221 PM EST Sat Dec 4 2021
NYZ026-027-029>031-087-042000-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Western Clinton-Southwestern St. Lawrence-
221 PM EST Sat Dec 4 2021
...AN AREA OF SNOW SHOWERS WILL AFFECT NORTHWESTERN CLINTON...
NORTHWESTERN FRANKLIN AND ST. LAWRENCE COUNTIES...
At 220 PM EST...an area of snow showers was along a line extending
from near Massena International Airport - Richards Field to Canton to
near Fowler...and moving east at 35 mph.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Norfolk, Oswegatchie, Moira, De
Kalb, Bangor, Fowler, Parishville, Fort Covington, Colton, Bombay,
Morley, Degrasse, Massena International Airport - Richards Field,
Helena, Burke and Carry Falls Reservoir.
* winds in excess of 25 mph are possible with these snow showers.
* visibilities will drop quickly to less than a half mile in these
snow showers. Several observation sites have reported visibilities
below 1 mile.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4500 7393 4462 7437 4408 7514 4428 7559
4467 7531 4499 7485
TIME...MOT...LOC 1920Z 266DEG 31KT 4493 7479 4460 7519 4427 7547
HaynesSpecial weather statement, Dec 4, 2:25 PM EST, 0 minutes before
Special Weather Statement National Weather Service Burlington VT 225 PM EST Sat Dec 4 2021 NYZ028-031-034-035-VTZ001-005-008-009-017-018-042015- Eastern Clinton-Western Essex-Western Clinton-Eastern Essex-Grand Isle-Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison- 225 PM EST Sat Dec 4 2021 ...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN CLINTON... NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHERN GRAND ISLE... CHITTENDEN AND WEST CENTRAL WASHINGTON COUNTIES... At 224 PM EST...an area of heavy snow was over Willsboro...moving east at 20 mph. Visibilities below a half mile have been reported with this area of snow showers. Locations impacted include... Essex Junction, Plattsburgh International Airport, South Burlington, Burlington International Airport, Burlington, Plattsburgh, Vergennes, Peru, Beekmantown, Schuyler Falls, Willsboro, Winooski, Monkton Ridge, Monkton, Monkton Boro, Colchester, Essex Junction Village, Williston, Au Sable Forks and Hinesburg. This includes Interstate 89 between mile markers 66 and 99. * winds in excess of 25 mph are possible with this area of heavy snow. * visibilities will drop quickly to less than a half mile in this area of heavy snow. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. LAT...LON 4416 7331 4442 7380 4481 7347 4433 7275 TIME...MOT...LOC 1924Z 251DEG 19KT 4435 7335 Haynes
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 2:07 PM EST | Special Weather Statement | BTV | Chittenden | 23 min |
| Dec 4, 2:48 PM EST | Special Weather Statement | BTV | Addison | 42 min |
| Dec 4, 3:01 PM EST | Special Weather Statement | BTV | Caledonia, Franklin, Grand Isle, Lamoille, Washington | 44 min |
| Dec 4, 3:15 PM EST | Special Weather Statement | BTV | Chittenden | 30 min |
| Dec 4, 3:23 PM EST | Wind Advisory | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 59 hr |
| Dec 4, 3:32 PM EST | Special Weather Statement | BTV | Grand Isle | 28 min |
| Dec 4, 4:04 PM EST | Special Weather Statement | BTV | Chittenden, Lamoille, Washington | 41 min |
| Dec 4, 4:07 PM EST | Special Weather Statement | BTV | Franklin, Grand Isle | 38 min |
| Dec 4, 4:44 PM EST | Special Weather Statement | BTV | Franklin, Grand Isle, Lamoille | 46 min |
| Dec 4, 2:21 PM EST | Special Weather Statement | BTV | St. Lawrence | 39 min |
| Dec 4, 2:56 PM EST | Special Weather Statement | BTV | Franklin | 34 min |
Nearby
Special Weather Statements in Vermont, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.